Funnel Cloud, Shelby
- When
- May 24, 7:33 PM CST
- Where
- Shelby County, 3 mi N of Clarence
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
Storm spotters reported a funnel cloud north of Clarence.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 10:30 AM CST, 9 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1130 AM CDT MON MAY 24 2004 FRONT HAS SETTLED INTO THE OZARKS AS MODELS ADVERTIZED YESTERDAY. FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE ACROSS NORTH MO THIS EVENING. TRAILING COLD FRONT WILL PUSH ACROSS NORTHWEST MO LATE TONIGHT. LATEST MODEL GUIDANCE SLOWS THE FRONT DOWN ON WEDNESDAY WITH THE ETA PUSHING THE FRONT INTO NORTHERN AR WEDNESDAY NIGHT. THE UPPER JET WAS LOCATED OVER THE CANADIAN MARITIMES THIS MORNING WITH A JET CORE OF 80 KTS OVER SOUTHERN AZ. SOUTHWESTERN U.S. JET WILL MIGRATE NORTHEASTWARD WITH THE ETA, GFS AND UKMET VERY SIMILAR TONIGHT AND TUESDAY WITH SIGNIFICANT DIVERGENCE FORECAST ACROSS THE REGION. THIS WILL ENHANCE THE LOW LEVEL FLOW WITH THE ETA FORECASTING TREEMENDOUS MOISTURE CONVERGENCE INTO NORTHEAST/EAST MO BY LATE EVENING. INGREDIENTS IN PLACE FOR A MCS TO DEVELOP ACROSS THE CENTRAL PLAINS AND THEN ROLL SOUTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT. THE WRF MODEL OUT OF NCAR IS FORECASTING A LARGE BOW ECHO ACROSS NORTH CENTRAL/NORTHWEST MO BY 00Z AND THEN REACHING THE STL METRO AREA LATE EVENING. THIS MOVEMENT IS A LITTLE FASTER THAN THE ETA RUN. THE SPC OUTLOOK LOOKS REASONABLE. THE GFS IS SIMILAR WITH SUNDAYS RUN WITH HUGE AREA OF 40 K INDEX ACROSS NORTHWEST MO BY THIS EVENING WITH THE ETA PLACING A SMALLER BULLSEYE ACROSS NORTHEAST KS/NORTHWEST MO. BY 06Z, ETA FORECASTS A BAND OF 40-45 KS ALONG I-70 CORRIDOR WHILE THE GFS MOVES THE CENTER INTO EASTERN IA/NORTHWEST IL. IN THE EXTENDED PERIOD OVER THE WEEKEND, THE 24/00Z RUNS OF THE GFS AND ECMWF ARE FAIRLY SIMILAR AT 500 AND THE SURFACE. CLOSED H5 LOW IS FORECAST OVER THE NORTHERN ROCKIES SATURDAY EVENING WITH A COLD FRONT FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. BY SUNDAY EVENING, EXPECT THE COLD FRONT TO LIE ACROSS MO WITH BOTH MODELS FORECASTING THE UPPER LOW OVER THE DAKOTAS. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT MON MAY 24 2004 ILZ058-095>098-MOZ018-019-026-027-034>036-041-042-050>052-251200- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-GREENE IL-KNOX- LEWIS-LINCOLN-MARION-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS-SHELBY- 330 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. THE HIGH RISK AREA IS NORTH OF A LINE FROM COLUMBIA TO ELSBERRY MISSOURI TO PALMYRA ILLINOIS. A WARM FRONT WILL MOVE SLOWLY NORTH TODAY AND STRONG LOW LEVEL WINDS WILL BRING MOIST UNSTABLE AIR INTO THE REGION. STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL AND EXPECTED. TORNADOES MAY DEVELOP ALONG AND NORTH OF THE WARM FRONT ACROSS NORTHERN MISSOURI. THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED TO OCCUR FROM EARLY THIS EVENING THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AS THE FRONT BECOMES STATIONARY ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THIS IS A POTENTIALLY DANGEROUS SITUATION. STORM SPOTTERS SHOULD REMAIN ALERT FOR THE LATEST UPDATES AND ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH THIS EVENING. ILZ059-060-099-100-MOZ047>049-059>064-251200- COLE-FRANKLIN-GASCONADE-JERSEY IL-MACOUPIN IL-MADISON IL-MONITEAU- MONTGOMERY IL-OSAGE-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-330 330 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM EARLY THIS EVENING THROUGH LATE TONIGHT. THE MODERATE RISK AREA IS NORTH OF A LINE FROM LYNN MISSOURI THROUGH ST. LOUIS TO LITCHFIELD ILLINOIS. STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED. TORNADOES MAY ALSO DEVELOP IN THIS AREA. A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON AND WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD... THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ALERT FOR FURTHER UPDATES. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-251200- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MADISON- MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS-ST CLAIR IL-ST FRANCOIS- STE GENEVIEVE-WASHINGTON-WASHINGTON IL- 330 PM CDT MON MAY 24 2004 .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL OF SOUTH CENTRAL AND SOUTHEAST MISSOURI AND PARTS OF SOUTHWEST ILLINOIS. STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED OVER THESE AREAS. A WARM FRONT WILL MOVE NORTHWARD TODAY ACROSS CENTRAL AND EASTERN MISSOURI AND BE THE FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AND WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD... THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR TONIGHT. ACQUAVIVA/SCHROEDER
The St Louis radar (KLSX), 171 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
1 funnel cloud. Local standard time, as filed.
Storm spotters reported a funnel cloud north of Clarence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396727.